Posted by SLS on February 22, 2009, at 6:39:37
In reply to Re: Imipramine.. damn hypotension » SLS, posted by mav27 on February 21, 2009, at 23:29:11
The article is right about the effects of norepinephrine (NE) / noradrenaline as it acts on the central and peripheral nervous systems.
However, imipramine does things other than inhibit the reuptake of NE. One thing it does is antagonize (block) peripheral NE alpha-1 postsynaptic receptors. Normally, NE would stimulate these receptors and cause vasoconstriction, thereby raising blood pressure. Now, imipramine moves in and blocks this from happening. This allows for a reduction in the tone of vascular tissue - vasodilation. The low blood pressure effect is stronger than the high blood pressure effect, so, blood pressure drops.
I wish I could guarantee you that the dizziness gets better over time. I have found this to be true with tricyclics, but it can take weeks or even months to disappear. Everyone is different, though. I guess you are going to have to take one week at a time to see what the trend is.
As an aside, I was hoping that a drug like prazosin, another NE alpha-1 receptor antagonist, would produce an upregulation of these receptors. It doesn't, so I can't suggest a mechanism by which the hypotension might be ameliorated.
You can take Florinef in the meantime to keep your pressure up. It works by increasing the amount of fluid retained in the blood vessels.